Posted by ed_uk on December 3, 2004, at 9:20:27
In reply to Re: Jeroen, posted by Sebastian on December 2, 2004, at 19:03:28
Have a look at this report. To summarise, it suggests that if you stay away from antipsychotics (neuroleptics) your blepharospasm may improve or go away completely. Don't take anymore Zyprexa unless you absolutely have to.
School of Psychiatry, University of New South Wales and Neuropsychiatric Institute, The Prince Henry Hospital, Sydney, Australia.
I report on five patients with tardive blepharospasm seen in a movement disorders clinic, out of 25 tardive dystonia patients. They were young (aged 25-50 yrs); four were men and three had a schizophrenic disorder. The onset was gradual while on maintenance neuroleptics in four and on withdrawal in the fifth. There were no significant antecedent events precipitating the disorder. The disorder was bilateral but asymmetric in two cases. Dyskinetic blinking was often an initial feature and tended to persist after the resolution of the blepharospasm. Orolingual dyskinesia was present in one case and tardive akathisia in two other cases. The symptoms fluctuated in severity with a number of exacerbating and relieving factors.
**Reduction of neuroleptic dose led to improvement with complete reversal in one of two patients who could be withdrawn off neuroleptic medication.**
These reports suggest that TB, although uncommon, can be a disabling disorder that may improve considerably with the cessation or dose reduction of the neuroleptic drugs. Its treatment and longitudinal course should be further examined.
If you need an antipsychotic to treat your mental health problems, clozapine (Clozaril) might be the best option. Clozapine can also be an effective treatment for blepharospasm.
J Clin Psychiatry. 2000 Feb;61(2):140-3. Related Articles, Links
Clozapine in the treatment of neuroleptic-induced blepharospasm: a report of 4 cases.
Levin H, Reddy R.
University of Pittsburgh, Department of Psychiatry and Western Psychiatric Institute and Clinic, PA 15213-1444, USA.
BACKGROUND: Blepharospasm, the forcible closure of eyelids, is an infrequent consequence of neuroleptic treatment that, when severe, can interfere with the ability to walk, drive, or work. Like tardive dyskinesia, blepharospasm can be disfiguring and aesthetically distressing, contributing to the increased stigmatization of patients. CASE REPORTS: We report 4 patients with DSM-IV schizoaffective disorder, paranoid schizophrenia, or chronic undifferentiated schizophrenia who developed neuroleptic-induced blepharospasm. In all patients, blepharospasm remitted without the reemergence of psychosis within 3 to 5 months of treatment with clozapine, 100-200 mg/day. CONCLUSION: The results suggest that clozapine may successfully treat neuroleptic-induced blepharospasm without the reemergence of psychosis in patients with schizophrenia, schizoaffective disorder, or schizophreniform disorder.
Another potential treatment for blepharospasm is Neurontin (gabapentin). Here is a little report.
Gabapentin as a promising treatment for antipsychotic-induced movement disorders in schizoaffective and bipolar patients.
Hardoy MC, Hardoy MJ, Carta MG, Cabras PL.
Institute of Psychiatry, University of Cagliari, Italy. email@example.com
Improvement of antipsychotic-induced blepharospasm and involuntary oral-mandibulo movements was observed with the use of the anticonvulsant drug gabapentin among 14 of 16 affectively ill patients who had been exposed to maintenance neuroleptics of the conventional type. In many cases, the movement disorders of these patients had not responded to more standard measures such as clozapine. This finding permits a potential strategy for patients with treatment-emergent tardive dyskinesia, a well-known complication of extended conventional neuroleptic use. Gabapentin, whose mood stabilizing properties have been reported in several clinical reports, represents a more natural treatment in the setting of bipolar spectrum disorders.
As I have said before, Botox can also be a very effective treatment for blepharospasm.